Alert archive / Michigan / Areal Flood Warnings in 2017

Areal Flood Warning 4, NWS Grand Rapids, MI

October 23, 20176 counties in Michigan

NWS Grand Rapids, MI issued this areal flood warning at Oct 23, 2017, 10:40 AM EDT for 6 counties in Michigan. It was in force for 46 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 23, 2017, 10:40 AM EDT (14:40 UTC)
Expired
Oct 25, 2017, 8:27 AM EDT
In force
46 hr
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Flood severity
None

Counties Allegan County, MI, Kent County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 48 km from the middle of the area, began a volume at 14:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this areal flood warning went out at Oct 23, 7:43 AM EDT, 2 hours 57 minutes earlier.

Area forecast discussion, Oct 23, 7:43 AM EDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
743 AM EDT Mon Oct 23 2017

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 317 AM EDT Mon Oct 23 2017

Rain, occasionally heavy, will spread across the area this afternoon
and last much of tonight. Rain will continue Tuesday before
tapering off Tuesday night. Rain showers will be less frequent for
the latter half of this week. Temperatures will be seasonably
cool with highs in the upper 40s to low 50s for much of the week.
It will feel blustery Tuesday and Wednesday with gusty winds.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 452 AM EDT Mon Oct 23 2017

Have expanded the flood watch westward to encompass the entire forecast
area. The focus for the heaviest rain has shifted northwest and
there now may be a reduced threat for heavy rain along the US-127
corridor around Lansing and Jackson. We will keep this area in the
watch however given uncertainty in the details. It is looking
increasingly likely that a sizable part of the forecast area could
receive 4-5 inches of rain, most of which will fall from this
afternoon into Tuesday morning, which could impact commutes this
evening and especially Tuesday morning. There are indications
that significant rainfall accumulations could continue well into
the day Tuesday, boosting totals even further.

We are close enough in time to the event to utilize convection allowing
models. Not surprisingly, they advertise much greater QPF due to better
depiction of the impressive fgen that is too narrow to be properly
resolved by the global models. It's looking more likely that the
deformation/fgen area will rotate over the forecast area this
evening. This will result in prolonged durations and greater coverage
for rainfall. With the rotation of the mid-level thermal gradient comes
a significant Fs contribution to the mid-level frontogenesis further
boosting upward vertical motion and precipitation rates. Atmospheric
moisture remains rather extreme for this time of year. The 00Z
APX and GRB soundings were 265 percent and 185 percent of normal,
respectively. Therefore the environment supports intense rainfall
rates.

A peek at the 23/00Z ECMWF reveals that additional rainfall Tuesday
could be significant particularly to the northeast in the vicinity
of Mount Pleasant and Clare. In fact, these areas may end up with
the greatest totals by the middle of the week.

.LONG TERM...(Tuesday night through Sunday)
Issued at 452 AM EDT Mon Oct 23 2017

Rain showers will be diminishing in coverage Tue night, however they
will not quite come to an end until probably Wed night. The sfc low
and associated wrap around pcpn will shift out, taking the heavier
rainfall with it. The long wave upper trough will hold in across the
area, and another short wave will dive SE over the area on Wed.

We will likely see a reprieve in the rain showers on Thu as we will
be sitting in between storm systems. A short wave upper ridge will
control the weather between the departing low, and the next low
poised to move in from Canada. Temperatures will try to recover some
with a solid srly gradient ahead of the next system, and some
possible sunshine.

Rain shower chances will reappear on Fri, and will linger off and on
through the weekend. The next cold front will pass through early
Friday, with the secondary cold front with the upper wave coming
through Friday evening. A break looks possible late Sat and early
Sun before yet another upper low digs SE across the area. These
showers have the potential to mix in with some snow at night with
temps dropping into the 30s and freezing heights approaching the
sfc.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 743 AM EDT Mon Oct 23 2017

IFR conditions will predominate through at least 00Z this evening with
perhaps some brief MVFR. A rather narrow north to south band of moderate
to heavy rain positioned near the lakeshore this morning will move
slowly eastward today, resulting in deteriorating conditions from
west to east at the terminals. Winds from the northwest will intensify
tonight resulting in another threat for low level wind shear.

&&

.MARINE...
Issued at 452 AM EDT Mon Oct 23 2017

Based on latest WW3 guidance and in coordination with other
offices, went with a small craft advisory areawide beginning
this evening and a gale watch areawide beginning Tuesday morning.

&&

.HYDROLOGY...
Issued at 310 PM EDT Sun Oct 22 2017

Showers will spread into the area from the west through this
evening, with coverage of rain filling in overnight. This looks to
bring about a half-inch of rain to west Michigan by about 8AM Monday
morning. Rain may be moderate in intensity at times, but is not
expected to cause flooding overnight.

There should be a brief decrease in shower activity Monday morning
before another round of rain develops over Lower Michigan Monday
afternoon and lasts into Tuesday. Most locations look to receive at
least an additional inch of rainfall, but a north-to-south
orientated swath of heavier rain, with amounts of possibly 3 to 5
inches, is expected over the Lower Peninsula. At this time, it looks
like this heavier swath of rain will be located somewhere between
U.S. 131 and the Detroit-area. A Flood Watch therefore remains in
effect for counties generally east of U.S. 131. Localized flooding,
ponding on roadways, and rises in rivers, creeks, and streams could
occur within the area of heaviest rain. Confidence in the location
of the heaviest rain is not high, and refinements to the forecast
are still possible.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch from 2 PM EDT this afternoon through Tuesday morning
     for MIZ037>040-043>046-050>052-056>059-064>067-071>074.

LM...Gale Watch from Tuesday morning through Wednesday morning for
     LMZ844>849.

     Small Craft Advisory from 6 PM this evening to 10 AM EDT Tuesday
     for LMZ844>849.

&&

SYNOPSIS...TJT
SHORT TERM...TJT
LONG TERM...NJJ
AVIATION...TJT
HYDROLOGY...HLO
MARINE...TJT
Hazardous weather outlook, Oct 23, 5:13 AM EDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
513 AM EDT Mon Oct 23 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-240915-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
513 AM EDT Mon Oct 23 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Occasional heavy rain is expected today and tonight. The threat
for flooding will increase during the day and tonight. Commutes
this evening and Tuesday morning could be impacted as a result.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heavy rain will continue into Tuesday along with the concern for
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but rainfall reports would
be helpful.

LMZ844>849-240915-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
513 AM EDT Mon Oct 23 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will become hazardous to small craft beginning
this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds and waves will remain hazardous at least through Wednesday.
Gales will be possible Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Oct 23, 8:05 AM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
805 AM EDT MON OCT 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       HART                    43.70N 86.37W
10/23/2017  M1.76 INCH       OCEANA             MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION HRTM4, HART.

0700 AM     HEAVY RAIN       2 SW CUSTER             43.93N 86.25W
10/23/2017  M1.76 INCH       MASON              MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION SCOM4, SCOTTVILLE 2
            SE.

0700 AM     HEAVY RAIN       1 NNE BRUNSWICK         43.45N 86.03W
10/23/2017  M1.56 INCH       NEWAYGO            MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION FREM4, 4 WSW FREMONT.

0725 AM     HEAVY RAIN       2 NNE NORTON SHORES     43.18N 86.24W
10/23/2017  M1.48 INCH       MUSKEGON           MI   COCORAHS

            COCORAHS STATION MI-MG-13, 1 NE NORTON
            SHORES.

0755 AM     HEAVY RAIN       1 NE NORTON SHORES      43.17N 86.24W
10/23/2017  M1.37 INCH       MUSKEGON           MI   ASOS

            ASOS STATION MKG, MUSKEGON COUNTY AIRPORT.

0752 AM     HEAVY RAIN       5 NNE LUDINGTON         44.03N 86.41W
10/23/2017  M1.32 INCH       MASON              MI   MESONET

            MESONET STATION E3852, 5 NNE LUDINGTON.

0800 AM     HEAVY RAIN       1 NNW NORTON SHORES     43.17N 86.26W
10/23/2017  M1.30 INCH       MUSKEGON           MI   MESONET

            MESONET STATION C5327, NORTON SHORES.

0715 AM     HEAVY RAIN       1 NNW NORTON SHORES     43.17N 86.26W
10/23/2017  M1.26 INCH       MUSKEGON           MI   MESONET

            MESONET STATION C5327, NORTON SHORES.

0738 AM     HEAVY RAIN       1 S BALDWIN             43.88N 85.85W
10/23/2017  M1.24 INCH       LAKE               MI   MESONET

            MESONET STATION BDWM4, 1 S BALDWIN.

0707 AM     HEAVY RAIN       5 NNE LUDINGTON         44.03N 86.41W
10/23/2017  M1.23 INCH       MASON              MI   MESONET

            MESONET STATION E3852, 5 NNE LUDINGTON.

0748 AM     HEAVY RAIN       1 WSW NORTON SHORES     43.16N 86.27W
10/23/2017  M1.23 INCH       MUSKEGON           MI   MESONET

            MESONET STATION AT191, 1 WSW NORTON SHORES.

0703 AM     HEAVY RAIN       1 WSW NORTON SHORES     43.16N 86.27W
10/23/2017  M1.20 INCH       MUSKEGON           MI   MESONET

            MESONET STATION AT191, 1 WSW NORTON SHORES.

0751 AM     HEAVY RAIN       1 SE SPRING LAKE        43.06N 86.17W
10/23/2017  M1.20 INCH       OTTAWA             MI   MESONET

            MESONET STATION AS178, 1 ESE SPRING LAKE.

0800 AM     HEAVY RAIN       CLOVERVILLE             43.19N 86.16W
10/23/2017  M1.20 INCH       MUSKEGON           MI   MESONET

            MESONET STATION C6018, CLOVERVILLE.

0638 AM     HEAVY RAIN       1 S BALDWIN             43.88N 85.85W
10/23/2017  M1.14 INCH       LAKE               MI   MESONET

            MESONET STATION BDWM4, 1 S BALDWIN.

0715 AM     HEAVY RAIN       CLOVERVILLE             43.19N 86.16W
10/23/2017  M1.14 INCH       MUSKEGON           MI   MESONET

            MESONET STATION C6018, CLOVERVILLE.

0706 AM     HEAVY RAIN       1 SE SPRING LAKE        43.06N 86.17W
10/23/2017  M1.13 INCH       OTTAWA             MI   MESONET

            MESONET STATION AS178, 1 ESE SPRING LAKE.

0700 AM     HEAVY RAIN       BIG RAPIDS              43.70N 85.48W
10/23/2017  M1.12 INCH       MECOSTA            MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION BGRM4, BIG RAPIDS
            WATER WORKS.

0700 AM     HEAVY RAIN       5 SSE WOODVILLE         43.61N 85.64W
10/23/2017  M1.11 INCH       NEWAYGO            MI   COCORAHS

            COCORAHS STATION MI-NW-8, 4 SE WOODVILLE.

0750 AM     HEAVY RAIN       3 SSE LUDINGTON         43.91N 86.42W
10/23/2017  M1.11 INCH       MASON              MI   MESONET

            MESONET STATION E1417, 3 SSE LUDINGTON.

0755 AM     HEAVY RAIN       1 ENE LUDINGTON         43.97N 86.42W
10/23/2017  M1.11 INCH       MASON              MI   AWOS

            AWOS STATION LDM, MASON CO APT.

0753 AM     HEAVY RAIN       1 NE LUDINGTON          43.96N 86.43W
10/23/2017  M1.09 INCH       MASON              MI   MESONET

            MESONET STATION E9003, LUDINGTON.

0753 AM     HEAVY RAIN       1 S NEWAYGO             43.40N 85.80W
10/23/2017  M1.06 INCH       NEWAYGO            MI   MESONET

            MESONET STATION D1045, 1 S NEWAYGO.

0708 AM     HEAVY RAIN       1 S NEWAYGO             43.40N 85.80W
10/23/2017  M1.05 INCH       NEWAYGO            MI   MESONET

            MESONET STATION D1045, 1 S NEWAYGO.

0713 AM     HEAVY RAIN       1 E EVART               43.90N 85.25W
10/23/2017  M1.05 INCH       OSCEOLA            MI   MESONET

            MESONET STATION EVAM4, 1 E EVART.

0753 AM     HEAVY RAIN       2 SE HERSEY             43.82N 85.41W
10/23/2017  M1.03 INCH       OSCEOLA            MI   MESONET

            MESONET STATION AS071, 2 SE HERSEY.

0707 AM     HEAVY RAIN       2 SE HERSEY             43.82N 85.41W
10/23/2017  M1.02 INCH       OSCEOLA            MI   MESONET

            MESONET STATION AS071, 2 SE HERSEY.

0700 AM     HEAVY RAIN       3 SSE LUDINGTON         43.91N 86.42W
10/23/2017  M1.01 INCH       MASON              MI   MESONET

            MESONET STATION E1417, 3 SSE LUDINGTON.

0700 AM     HEAVY RAIN       3 SE BIG RAPIDS         43.68N 85.44W
10/23/2017  M1.00 INCH       MECOSTA            MI   COCORAHS

            COCORAHS STATION MI-ME-12, 3 ESE BIG RAPIDS.

0708 AM     HEAVY RAIN       1 NE LUDINGTON          43.96N 86.43W
10/23/2017  M1.00 INCH       MASON              MI   MESONET

            MESONET STATION E9003, LUDINGTON.

&&
Local storm report, Oct 23, 8:07 AM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
807 AM EDT MON OCT 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 SSW MEARS             43.67N 86.42W
10/23/2017  M1.76 INCH       OCEANA             MI   COCORAHS

            COCORAHS STATION MI-OC-3, MEARS.

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 4:14 AM EDTGale WatchGRR18 hr
Oct 23, 4:14 AM EDTSmall Craft AdvisoryGRR24 hr
Oct 23, 11:20 AM EDTRiver Flood WarningGRRKent4 days
Oct 23, 11:20 AM EDTRiver Flood WarningGRRKalamazoo4 days
Oct 23, 11:20 AM EDTRiver Flood WarningGRRNewaygo4 days
Oct 23, 11:47 AM EDTRiver Flood AdvisoryGRROsceola6 days
Oct 23, 11:47 AM EDTRiver Flood AdvisoryGRRIonia7 days
Oct 23, 11:47 AM EDTRiver Flood AdvisoryGRRKent7 days
Oct 23, 11:47 AM EDTRiver Flood AdvisoryGRRKent7 days
Oct 23, 11:47 AM EDTRiver Flood AdvisoryGRRKent7 days
Oct 23, 11:47 AM EDTRiver Flood AdvisoryGRRIngham3 days
Oct 23, 11:47 AM EDTRiver Flood AdvisoryGRRClinton5 days
Oct 23, 11:47 AM EDTRiver Flood AdvisoryGRRIonia7 days
Oct 23, 11:47 AM EDTRiver Flood AdvisoryGRRBarry7 days
Oct 23, 11:47 AM EDTRiver Flood AdvisoryGRRKent5 days
Oct 23, 11:47 AM EDTRiver Flood AdvisoryGRRAllegan6 days
Oct 23, 11:47 AM EDTRiver Flood AdvisoryGRRMason7 days
Oct 23, 11:47 AM EDTRiver Flood AdvisoryGRRMuskegon5 days
Oct 23, 11:47 AM EDTRiver Flood AdvisoryGRRMecosta4 days
Oct 23, 11:47 AM EDTRiver Flood AdvisoryGRRIsabella6 days
Oct 23, 2:27 PM EDTAreal Flood WarningGRRLake, Mason, Van Buren42 hr
Oct 23, 2:36 PM EDTAreal Flood AdvisoryGRRBarry, Clare, Ionia, Isabella, Kalamazoo, Mecosta and 2 more42 hr
Oct 23, 2:53 PM EDTWind AdvisoryGRRAllegan, Mason, Muskegon, Oceana, Ottawa36 hr

Nearby

Areal Flood Warnings in Michigan, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.